Log in
Vasculitis UK
5,806 members5,212 posts

Advice on Rituximab Infusions?

Hello

Been a while since I posted but would be really grateful for some advice from anyone who has experienced rituximab infusions.

I am due to have 4 over 4 weeks soon after many frustrating delays, cancelled appointments, lost letters between consultants etc and during these delays have started my first step back to work, this was done really because of financial necessity not because I felt well enough as ideally I would have preferred to have the infusions first.

My question is this am I being unrealistic to think that I will be able to have my infusions and still work? I work at home and part time over 5 days, it has taken me so long to find anyone willing to employ me that I have been vague about my health problems and know I need rituximab but don't want to have to give up my job but also want to be fair to them.

Thanks for any advice

Jenny

17 Replies
oldestnewest

Hi Jenny, I'm in the same boat here. Im due to have Rituximab on 7,14,21&28 th September. I'm currently working, I sometimes work from home when I need to, from the comfort of my bed! As my employer has been fantastic! But I'm really unsure how I'm going to feel over the course of the next month.

Reply

Well good luck and lets hope we both get great results, keep in contact and let me know how you go

1 like
Reply

HI,

I have been living with MPA for about 7 years now.At first I had cyclophosphamide infusions,then a mix of cyclophosphamide and rituximab.I have had a few relapses and have just had rituximab and I am now on a six monthly maintenance program me.

For me Ritiximab has been like a magic potion.I have had no side or after effects and generally feel better almost straight away.I work part time from home too and it has been no problem.I can just fit in office time as and when I want.I do have my own business so perhaps that makes things easier.

BIotherapy in my experience is nothing like chemotherapy.It is so targeted that I have never felt icky afterwards..THe low doses of cyclophosphamide were never as bad as cancer treatment but I often used to feel like I had a hangover after.Not so with Rituxamab.

On a practical note....

THe infusions take up most of the day and it gets a bit boring so take somethings to keep yourself occupied.Book/music/iPad etc.Also I find I get a bit peckish,and as NHS food isn't great,a little picnic is quite a good idea along with things to drink.Think about it as being aa bit like a long plane ride.

HOpe this helps

2 likes
Reply

Thank you for replying, yes I'm hoping they will help me, I was on mycophenolate for 4 years which helped but never I felt got things quite under control and now rely on upping my prednisolone to help my symptoms.

Reply

I've been having retuximab for a few years now and the only side effect I've had is feeling a bit tired on the day. Good luck.

1 like
Reply

Thank you for that

Reply

Hi,Jenny Due my next infusions on 21st and 28th,had infusions last September which was a 3

session treatment. My sessions took 3-4 hrs and but for the inconvenience of being "out of action" for a wee while had no side effects. All the best,John.

Reply

Thank you John, reassuring to know you experienced no side effects

Reply

Hi Jenny,

I had 4 infusions of Rituximab over 4 weeks in July 2014 and then one infusion every 6 months for 18 months as a kind of maintenance period. For the first 4 treatments I was pretty tired but no more than before I started them so the fatigue was due to my illness (MPA with severe kidney failure at the beginning but now only moderate, thanks to the treament) . During the maintenance period I didn't feel especially tired afterwards (just a little because I had to get up at the crack of dawn to check into the hospital in Paris at 8am and come back home by tube and train at the end of the day).

For me the treatment was a livesaver, with hardly any noticeable side effects (apart from making you very vulnerable to infection, of course).

I too am self-employed and the financial aspects are a constant worry but go for the treatment and be kind to yourself. Let the housework slide for a while if need be, ant try to relax about your work. My doctor in France told me that stress can be a factor in auto-immune diseases and a positive mindset (easier sais than done, I know) is SO important.

All the best

Linda

1 like
Reply

Thank you Linda for that. Yes I believe stress brought my auto immune diseases on many years ago and then the ongoing work/financial problems that being ill has brought plus the result on family life has continued that stress and definitely been a factor still. My specialists always say try and avoid stress but easier said than done like you say.

Reply

Hi Jenny, It is unusual to have a reaction to Rituximab. I am on my third year of bi-annual maintenance infusions. At worst I feel quite tired for a couple of days after the infusions; nothing worse than that in my experience. Infusion days are days off when I catch up with my reading. I am 74 and I too work part time from home. My treatment has followed a similar trail to gibson100. All results good and I unretired shortly after my Rituximab treatment started!

1 like
Reply

Thanks for the reply, good to know

Reply

Hi jenny i have been on Rituximab for a while now and although retired i can say that same as other people a bit tired day after i can do things round the house go in garden so i would say for yourself that you should be ok to work that is unless you are a scaffolder as i wouldnt advise it in that case.Seriously though dont see any reason why not.Good luck.

Reply

Thank you Keith, seems most people aren't suffering side effects so good to know.

2 likes
Reply

Hi Jenny,

I began Rituximab infusions in June. During the first infusion, I developed a very bad headache and some itching -- I went without any of the optional drugs they give before the infusions (they give optional pre-emptive Tylenol & Benadryl, as well as another drug before the IV infusions). I took the Tylenol and Benadryl during the first IV... then tapered down to just the Tylenol/Acetaminophen which I took before going into the infusions after that.

I experienced major fatigue and weakness, after the infusions -- the worst was the first IV for me (I was also chilling and shaking during the first IV -- I would encourage people to take a blanket as layers of clothing are difficult to manage in the IV process if you get warm and need to take anything off).

I don't know what kind of job you can do, as I have severe neuropathy in my feet, and neuropathy in my hands and fingers, along with muscle weakness and pain in my body from the type of vasculitis I have been diagnosed with (MPA -- Dx through p-ANCA blood test, with a high level of myeloperoxidase antibodies )

Good luck with starting your IVs... I think I may need another drug added or more Rituxan soon, as I felt better a month after the IVs began but I am feeling worse now ....

God be with you,

Crystal Starheart

1 like
Reply

Thank you Crystal, I suppose I will just have to wait and see how I am affected but hopefully no side effects. Yes I have a inflammatory peripheral neuropathy and an autonomic neuropathy from damage from my vasculitis and my main problem is balance/dizziness now and numb feet.

I hope you get some relief soon and get the treatment you need.

Jenny

3 likes
Reply

Thanks, I understand .... I hope you get some relief with the infusions as well and ASAP.

1 like
Reply

You may also like...